Dec 4, 2003
I am recently infected/diagnosed and choosing to delay therapy. Every summer I get moderate-severe hay feverish allergies that I usually combat with Claritin or Benedryl. They have been bad enough that I have considered getting allergy shots but never gotten around to doing it. Will my allergies become worse as my immune system weakens? If so, am I likely to notice more severe allergies as soon as this summer or will that only occur when my CD4's get sub350 and I can start treatment to combat it. Also, if they are going to get worse, should I go ahead and get shots now while my immune system is better intact? Thanks
Response from Dr. Pierone
As immune function diminishes in untreated HIV infection sometimes allergies actually improve. But sometimes allergies may worsen with declining CD4 cells. People with low CD4 cells certainly show a greater risk of sulfa allergies, and perhaps to other medications as well. On the other hand, rash is more likely to occur in women with higher CD4 cells in response to Viramune. Herve in Florida (aka mosquito land) we see some patients that get exaggerated reactions to mosquito bites. This unpredictability of allergic and hypersensitivity may have to do with disordered immune regulation that occurs in HIV infection.
I am not sure if allergy testing and desensitization has been formally tested for people with HIV infection. My feeling is that it might not be such a great idea though. Repeated injections for desensitization may lead to ongoing immune stimulation and raise viral load levels. I will look into this topic and if I can find any studies I will provide an update. Best regards.
praise about meds on site?
Need Help Please...HTLV Question
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.